View Single Post
Old 12-29-2010, 03:34 PM   #1
blackberrybunny blackberrybunny is offline
Newbie
(female)
 
Join Date: May 2009
Posts: 8
blackberrybunny HB User
Exclamation Allergic reaction to Lisinopril tongue/throat swelling, I was in the ER today!

Hello.

I am a 42 year old woman who has a variety of health issues, but I'm only coming here to mention what happened to be today because of my high blood pressure.

I have been taking the bp medicine "Lisinopril" now for a year, maybe a year and a half. I take half a pill in the a.m., and then the other half in the p.m. So far, all this time, no problems. I have never had an allergic reaction to anything in my life, and I've never been allergic to any type of medicine.

So when I woke up this a.m. and my tongue was swollen a little, I didn't think it had anything to do with my blood pressure medicine. It was not painful, but swollen, making it difficult to talk or eat. I ate a bowl of grits, since they were easy enough to eat, and the swelling got worse. I just figured I aggravated my poor tongue from eating.

By the third hour, my throat was swelling and closing. I went to the emergency room, and they took me in RIGHT away, (YIPEEEE!). I never even got a chance to sit down in the waiting room, haha. Glad for that! BUT they took me in and when I told them the meds I take, and mentioned the Lisinopril, they said THAT is it.

They told me even though I have never been allergic to anything, that this kind of thing CAN happen, and obviously, it did. I absolutely could not talk to anyone, my tongue so swollen that my teeth have cut it on the sides. It was very embarassing, but a little humorous too. I sounded horrible.

They started me on an i.v. and gave me some liquid Benedryl. (BTW, before I left for the hospital, I TRIED to swallow a benedryl caplet, but was unable to. I could not even swallow water). They also gave me a dose of some kind of sodium-something or other steroid. And a dose of Pepcid for my tummy. In about an hour, the benedryl and steroid were starting to work, and the swelling was going down. I was finally able to spit out a few "S" words and they were convinced I would be okay, so they let me go with some scripts. I have to start one of those steroid packs tomorrow and that stuff is gonna make me so hungry! Tonight, about 9 hours later, the swelling in my tongue is nearly gone, and my throat doesn't feel so bad either.

This was really scary. I'm going to google and see if I can find clues as to why this happened to me. I haven't eaten anything new, or different, no shellfish (I don't eat seafood of any kind), no new or different meds. No new soap or shampoo, NOTHING. I can't think of one thing that could have done this. So you just never know. This was completely unexpected for me. I had NO idea I was going to end up in the E.R. today, wow!

I will see my doctor on the 6th and we'll try to figure out what I can take for my high bp. Now, off to find something easy to eat--I'm famished! Still have to eat something soft, as my tongue took a beating today.

 
The following 2 users give hugs of support to: blackberrybunny
Flutterbye77 (12-29-2010), JJ (12-29-2010)